Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Spokane, WA

August 20, 2021Benewah County, Idaho

NWS Spokane, WA issued this special weather statement at Aug 20, 2021, 8:37 PM PDT for Benewah County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 8:37 PM PDT (03:37 UTC)
Expired
Aug 20, 2021, 9:00 PM PDT
In force
23 min
Issued by
NWS Spokane, WA
Hail
0.25 in
Wind
40

County Benewah County, ID

The radar

The Spokane radar (KOTX), 95 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS86 KOTX 210337
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
837 PM PDT Fri Aug 20 2021
 
IDZ002>004-210400-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-
837 PM PDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Shoshone,
eastern Benewah and southeastern Kootenai Counties through 900 PM
PDT...

At 837 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of St. Maries, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
St. Maries, Parkline, Medimont, St. Joe and Santa. 

People attending Benewah County Fair should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4709 11650 4715 11675 4758 11667 4746 11613
TIME...MOT...LOC 0337Z 202DEG 33KT 4719 11659 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:46 PM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 4:46 PM PDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
446 PM PDT Fri Aug 20 2021

.SYNOPSIS...
A strong system will bring showers and thunderstorms to the
Inland Northwest into Saturday. Cooler than normal temperatures
and some breezy conditions come Sunday, with showers and
thunderstorms possible across the north. Temperatures begin to
warm above average by Wednesday.

&&

.DISCUSSION...
Today through Saturday night: Showers and thunderstorms have begun
to develop across the Inland Northwest this afternoon, and are
likely to  and become more numerous through this evening and into
Saturday. These storms will have the potential to drop a fair
amount of rain quickly, and a Flash Flood Watch is effect for
portions of E WA and N ID, mainly for the enhanced threat for
flooding at burn scars and urban areas. We expect precip amounts
of 0.25-0.50 inches to be fairly common, though some areas may
well experience locally heavier amounts. Winds will generally be
rather light except in the vicinity of thunderstorms, and cooler
than normal temps will be in place for Saturday as well. Precip
chances diminish, though not completely, Saturday night as low
pressure ejects eastward. /KD

Sunday through Thursday: Following the exit of Friday and Saturday's
trough late Saturday night, another low pressure will slide along
the Canadian border. Models are in good agreement that center of
this system, and therefore, the bulk of the precipitation, will stay
north of the border. There may be some showers in northeast
Washington and northern Idaho, but overall, most of the area won't
receive any more precipitation from this second system.

The main hazard from this system will be widespread gusty winds and
lowering relative humidites. A strengthening cross-Cascade pressure
gradient behind the passage of a dry cold front Sunday afternoon
will allow for strong southwest winds with gusts 25 to 30 mph. The
strongest winds look to be through the Cascade gaps into the
Columbia Basin and into the Palouse and the Spokane area. This along
with the drier air mass behind the cold front will elevate fire
weather concerns, especially for locations that might have missed
out on today and tomorrow's rain. Our current forecast keeps
relative humidities above critical fire weather values, but some
model projections have much drier RHs. Winds will slacken, but will
still be relatively breezy, on Monday with temperatures cooling a
few degrees following the cold front.

After Monday, a transient ridge will allow for temperatures to warm
into the upper 70s and 80s Tuesday through Thursday. This is quite
the change from earlier this week as model ensembles have been
trending downward on the degree of warming expected. Another system
looks to move in later in the workweek with an increasing chance for
more precipitation. Confidence remains low on the specifics, but
this is something to keep an eye on as the the week progresses.

&&

.AVIATION...
00Z TAFS: A slow moving low pressure system is expected to produce
slow moving showers and thunderstorms at times during the 24 hour
TAF period. These storms could occasionally produce heavy rain
and reduce visibility and ceilings to MVFR conditions. Winds
generally light except in the vicinity of thunderstorms. Patchy
fog or lower stratus also possible towards Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  70  54  76  46  72 /  60  60  20   0   0   0
Coeur d'Alene  55  68  54  76  47  72 /  70  70  30   0   0   0
Pullman        49  70  49  74  44  70 /  70  50  20   0   0   0
Lewiston       61  76  59  85  54  78 /  70  50  20   0   0   0
Colville       49  72  48  74  41  73 /  70  60  30  10   0   0
Sandpoint      52  66  50  72  45  68 /  70  70  50  30   0  10
Kellogg        55  67  55  72  49  69 /  80  80  50  10   0   0
Moses Lake     54  77  51  80  45  76 /  50  30   0   0   0   0
Wenatchee      61  77  59  77  53  77 /  60  40   0   0   0   0
Omak           60  78  55  80  49  77 /  70  50  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Saturday afternoon for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flash Flood Watch through Saturday afternoon for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Wenatchee Area.

&&
Hazardous weather outlook, Aug 20, 4:40 AM PDT, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
440 AM PDT Fri Aug 20 2021

IDZ026-027-WAZ031>036-044-211145-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Waterville Plateau-
440 AM PDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

Isolated to scattered showers and thunderstorms are expected
this afternoon and tonight, which could produce brief heavy
downpours and create ponding of water on roads, reduce visibility.
Additionally, lightning strikes from thunderstorms are always
dangerous.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Isolated to scattered showers and thunderstorms are expected
Saturday, which could produce brief heavy downpours and create
ponding of water on roads, reduce visibility. Additionally,
lightning strikes from thunderstorms are always dangerous.

IDZ001>004-WAZ037-038-041>043-211145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-
440 AM PDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers showers and thunderstorms are
expected this afternoon and tonight. A few storms will be capable
of producing heavy downpours, some which could create dangerous
flash flooding or debris flow near steeper terrain, recently
burned areas or in creeks or small streams areas. Additionally,
lightning strikes from thunderstorms are always dangerous.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for showers and thunderstorms through
Saturday. A few storms will be capable of producing heavy
downpours, some which could create dangerous flash flooding or
debris flow near steeper terrain, recently burned areas or in
creeks or small streams areas. Additionally, lightning strikes
from thunderstorms are always dangerous.

In the hours before

Local storm report, Aug 20, 7:22 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
722 PM PDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            3 NNE ENTIAT            47.72N 120.18W
08/20/2021                   DOUGLAS            WA   LAW ENFORCEMENT

            ROCK SLIDE DUE TO BRIEF HEAVY RAIN PARTIALLY
            BLOCKING ROAD NEAR DESSERT CANYON GOLF
            COURSE.

&&

GK
Special weather statement, Aug 20, 8:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
837 PM PDT Fri Aug 20 2021

IDZ002>004-210400-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-
837 PM PDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Shoshone,
eastern Benewah and southeastern Kootenai Counties through 900 PM
PDT...

At 837 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of St. Maries, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Maries, Parkline, Medimont, St. Joe and Santa.

People attending Benewah County Fair should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4709 11650 4715 11675 4758 11667 4746 11613
TIME...MOT...LOC 0337Z 202DEG 33KT 4719 11659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CD

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:46 PM PDTAreal Flood AdvisoryOTXChelan, Douglas3 hr
Aug 20, 7:17 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Aug 21, 12:30 AM PDTAreal Flood AdvisoryOTXDouglas3 hr
Aug 20, 6:14 PM PDTAreal Flood AdvisoryOTXNez Perce3 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.